New York, 2025Tornado and Flash Flooding in New York, June 9, 2025
June 9, 2025 · NWS BUF · 12 events in 5 counties and zones
Strong to severe thunderstorms developed along a cold front and within the warm sector of an approaching system. Favorable shear, along with forcing from the cold front helped to develop severe storms that also resulted in a confirmed tornado in the western Southern Tier.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong to severe thunderstorms developed along a cold front and within the warm sector of an approaching system. Favorable shear, along with forcing from the cold front helped to develop severe storms that also resulted in a confirmed tornado in the western Southern Tier. Additionally, a very moist atmosphere was present within the systems warm sector, helping to contribute to heavy rainfall with showers and thunderstorms. Some of the heavy rain that developed across the western Southern Tier, combined with antecedent conditions caused flash flooding in Allegany County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 9, 12:35 PM EST, 2 hours 55 minutes earlier.
Area forecast discussion, Jun 9, 12:35 PM EST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
135 PM EDT Mon Jun 9 2025
.SYNOPSIS...
Numerous showers and thunderstorms will continue through this
evening. Some of these storms may produce locally heavy rainfall and
gusty winds, with these drenching thunderstorms continuing the heavy
rain threat through the overnight hours. Conditions dry out Tuesday
through at least Wednesday.
&&
.NEAR TERM /THROUGH TUESDAY/...
Initial batch of moderate to heavy showers and isolated thunder
associated with pre-frontal trough continuing to expand eastward
across western New York early this afternoon. There remains
some uncertainty in how much destabilization occurs this
afternoon. Shear profiles remain favorable, however the current
coverage of showers working through the region will likely
hinder destabilization and limit severe threat through at least
mid afternoon.
Lastest CAMs continuing to suggest a better opportunity for stronger
thunderstorms will be late this afternoon and this evening as the
atmosphere recovers within the warm sector ahead of the approaching
main cold frontal boundary, with main threat area across the
Southern Tier into the Finger Lakes. The axis of a +1SD PWAT anomaly
will lie over our region late this afternoon and evening, that along
with a boundary layer flow becoming parallel to an approaching cold
front will encourage training cells. This will bring a threat for
locally heavy rainfall with basin average rainfall amounts of an
inch plus possible across a good portion of our area from late this
afternoon through tonight.
Heavier rain and convection ends from west to east late tonight,
with some lingering patchy fog possible through the night as low
level moisture hangs around and air temperatures settle back to near
the dewpoint.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
The mid-level trough exits off into New England Tuesday night, which
will allow for drier weather to take hold across the entire region.
It looks generally dry for most locations Wednesday, but we
could still see a shower or two across the North Country and
Saint Lawrence Valley.
A shortwave trough dropping southeast across Ontario is then
advertised to drag a cold front through the area Wednesday night
with a chance for a few showers. The risk for additional showers and
perhaps a thunderstorm should increase by Thursday afternoon as
the front makes its way into the Southern Tier, before stalling
out near the NY/PA line by Thursday night bringing a continued
chance for showers and an isolated thunderstorm.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
Medium range guidance continuing to signal that a quasi-stationary
frontal boundary will take shape near the region and remain in place
for the end of the week and into the weekend. Where this front ends
up will determine the threat for additional showers and
thunderstorms. Low forecast confidence exists on where any activity
would develop along or close to this boundary.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
A cold front will then approach western NY this afternoon with a
line of showers and thunderstorms along and ahead of the boundary.
The front will slow its eastward progression as it eases across
western NY into the Finger Lakes through the afternoon into the
evening hours. Expect widespread rain and thunderstorms
featuring the potential for locally heavy rain and strong wind
gusts. Flight conditions will lower to IFR, and possibly LIFR in
heavier storms, with MVFR predominant outside of heavier
activity. Far western NY may start to see some improvement by
around 06Z.
Tonight, widespread showers and embedded thunderstorms to start the
period with LIFR/IFR flight conditions. Activity ends from west to
east overnight, with patches of fog lingering through the night.
Outlook...
Tuesday...VFR/MVFR with a chance for showers and thunderstorms.
Likely VFR and dry for KBUF/KIAG.
Wednesday...Mainly VFR with a chance of a few showers east of Lake
Ontario.
Thursday through Saturday...Mainly VFR with a chance of showers and
thunderstorms.
&&
.MARINE...
Winds will veer more southerly to southwesterly this afternoon and
remain through Tuesday behind a cold front that will cross the lower
Great Lakes late this afternoon and evening. As a pool of cool air
associated with the mid level low passes over the lower Great Lakes
Tuesday and Tuesday night, a modest chop will again develop on the
lakes.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Flood Watch through late tonight for NYZ003-004-012>014-
019>021-085.
Flood Watch from 5 PM EDT this afternoon through late tonight
for NYZ005-006.
MARINE...None.
&&
SYNOPSIS...JM/Thomas/TMA
NEAR TERM...TMA
SHORT TERM...TMA
LONG TERM...TMA
AVIATION...JM/TMA
MARINE...JM/Thomas/TMAHazardous weather outlook, Jun 9, 1:55 PM EST, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
255 PM EDT Mon Jun 9 2025
NYZ019>021-101900-
Chautauqua-Cattaraugus-Allegany-
255 PM EDT Mon Jun 9 2025
...FLOOD WATCH IN EFFECT UNTIL 2 AM EDT TUESDAY...
...SEVERE THUNDERSTORM WATCH 401 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for portions of western New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ003-004-012>014-085-101900-
Monroe-Wayne-Wyoming-Livingston-Ontario-Southern Erie-
255 PM EDT Mon Jun 9 2025
...FLOOD WATCH IN EFFECT UNTIL 2 AM EDT TUESDAY...
This Hazardous Weather Outlook is for portions of western New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ005-101900-
Northern Cayuga-
255 PM EDT Mon Jun 9 2025
...FLOOD WATCH IN EFFECT UNTIL 2 AM EDT TUESDAY...
This Hazardous Weather Outlook is for portions of central New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ001-002-010-011-101900-
Niagara-Orleans-Northern Erie-Genesee-
255 PM EDT Mon Jun 9 2025
This Hazardous Weather Outlook is for portions of western New York.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ006-101900-
Oswego-
255 PM EDT Mon Jun 9 2025
...FLOOD WATCH IN EFFECT UNTIL 2 AM EDT TUESDAY...
This Hazardous Weather Outlook is for portions of central New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ007-008-101900-
Jefferson-Lewis-
255 PM EDT Mon Jun 9 2025
This Hazardous Weather Outlook is for portions of central New York.
.DAY ONE...This afternoon and tonight.
There is a Slight Risk for excessive rainfall through tonight.
Showers and thunderstorms will have the potential to produce heavy
rainfall which could lead to flash flooding, especially for areas
that are susceptible to flooding.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
LEZ020-041-LOZ030-042>045-062>065-SLZ022-024-101900-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
255 PM EDT Mon Jun 9 2025
This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
LEZ040-101900-
Lake Erie nearshore waters from Ripley to Dunkirk-
255 PM EDT Mon Jun 9 2025
...SEVERE THUNDERSTORM WATCH 401 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for portions of Lake Erie.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
Strong to severe thunderstorms will be possible this afternoon and
evening. The primary threat will be damaging wind gusts, with a
lower
chance for severe hail.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
Event by event
5 thunderstorm wind, 3 hail, 2 flash flood, 1 tornado, 1 heavy rain. Local standard time, as filed.
Thunderstorm Wind, Chautauqua
- When
- June 9, 3:30 PM EST
- Where
- Chautauqua County, 1.47 mi NNE of Busti
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 42.050, -79.270
Tree down blocking roadway in Busti.
Hail, Chautauqua
- When
- June 9, 3:30 PM EST
- Where
- Chautauqua County, 0.51 mi W of Jamestown
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.100, -79.240
Hail, Chautauqua
- When
- June 9, 3:30 PM EST
- Where
- Chautauqua County, 0.86 mi NW of Busti
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.040, -79.290
Thunderstorm Wind, Oswego
- When
- June 9, 3:32 PM EST
- Where
- Oswego County, Pulaski
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 43.570, -76.130
Trees and wires down in Town of Pulaski.
Hail, Chautauqua
- When
- June 9, 3:37 PM EST
- Where
- Chautauqua County, 0.51 mi W of Jamestown
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.100, -79.240
Thunderstorm Wind, Oswego
- When
- June 9, 3:38 PM EST
- Where
- Oswego County, 0.85 mi SE of Sandy Creek
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 43.640, -76.090
Several trees and wires downed in Sandy Creek.
Thunderstorm Wind, Chautauqua
- When
- June 9, 3:42 PM EST
- Where
- Chautauqua County, Kiantone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 42.020, -79.200
Thunderstorm Wind, Cattaraugus
- When
- June 9, 4:04 PM EST
- Where
- Cattaraugus County, 0.69 mi N of Steamburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.110, -78.900
Several trees down in Steamburg, including tree a on a house.
Tornado, Cattaraugus
- When
- June 9, 4:37 PM EST to 4:41 PM EST
- Where
- Cattaraugus County, 1.08 mi W of Sugartown to 2 mi NNE of Sugartown
- Rating
- EF1
- Path length
- 2.4 mi
- Path width
- 600 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 42.228, -78.601
The National Weather Service in Buffalo investigated storm-related damage from a rotating thunderstorm that affected the area around Great Valley in Cattaraugus County on June 9. During the event, radar signatures indicated debris from the storm had|lofted into the atmosphere. This allowed for radar confirmation of a tornado. The National Weather Service storm survey team investigated the damage in the area today and confirmed damage consistent with an EF-1 tornado with estimated peak winds of|110 mph.
Damage from the tornado generally followed Sugartown Road and Forks Creek. The initial touchdown and first damage occurred in the area between U.S. Highway 219 and Farm Market Road and continued northeast for approximately 2.4 miles. Initial damage from the storm included some hardwood trees north of Highway 98 and some facade damage to homes immediately south of Highway 98. Additional damage near initial touchdown included the loss of the roof of a garage. As the tornado continued northeast, damage quickly became more significant. Several homes, garages, and structures near the intersection of Sugartown Road with Farm Market Road, Haines Hollow Road, and Bonnie Way either had the full loss of the structure, loss of significant|roofing material, or the loss of some of the walls in the upper portion of the structure. The more modern construction fared substantially better than the majority of the structures in this area. Additionally, trees on the entire hillside north of the intersection were entirely sheared off mid-trunk for hundreds up yards uphill from the structures.
The tornadic damage continued northeast with a clearly-defined path of damage across McGuan Road of sheared tree trunks and sporadic structural damage to a few structures along the way. Tree damage became less severe after this point with intermittent tree damage continuing along the path until the tornado dissipated near Forks Creek in the Town of Humphrey.
Flash Flood, Allegany
- When
- June 9, 7:10 PM EST to 8:30 PM EST
- Where
- Allegany County, 0.29 mi N of Allentown to 1.77 mi NNW of Vasburg
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 42.084, -78.070
Phillips Hill Road closed due to flooding.
Flash Flood, Allegany
- When
- June 9, 7:20 PM EST to 8:30 PM EST
- Where
- Allegany County, 0.71 mi N of Wellsville to 0.7 mi N of Wellsville
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 42.130, -77.952
Flooding reported on O Connor Road.
Heavy Rain, Erie
- When
- June 9, 9:00 PM EST
- Where
- Erie County, 0.51 mi E of Depew
- Reported by
- Public
- Coordinates
- 42.900, -78.670
Rainfall amount reported was 1.10 inches.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, June 9 to 10, 202514 deaths · 4 events
- Tornadoes and Damaging Wind in Pennsylvania, June 9, 2025$134,000 · EF2 · 3 events
- Flash Flooding and Flooding in Pennsylvania, June 9 to 10, 2025$149,000 · 1.25 in hail · 20 events
- Tornado in Ohio, June 9, 2025$100,000 · EF1 · 1 event
- Flash Flooding in New York, June 9, 2025$53,000 · 7 events
- Tornado in Georgia, June 9, 2025$20,000 · EF1 · 1 event
- Tornadoes and Damaging Winds in South Carolina, June 9, 2025EF1 · 14 events
- Hail and Damaging Winds in New York, June 9, 20251 injured · $24,000 · 1 in hail · 11 events
- Flash Flooding and Hail in Texas, June 9 to 10, 20252.5 in hail · 35 events
- Hail and Damaging Wind in Texas, June 9 to 10, 20253 injured · 3.25 in hail · 4 events
- Tornado and Hail in Pennsylvania, June 9, 2025$20,000 · EF0 · 9 events
- Flash Flood and Damaging Winds in Georgia, June 9 to 10, 2025$12,000 · 65 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1273545, 1273546, 1273547, 1273548, 1273549, 1273550, 1273551, 1273552, 1273553, 1273554, 1273555, 1274159.